Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 85, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 7, 2001, 11:54 PM EDT for Mason County, Oceana County, Michigan. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 7, 2001, 11:54 PM EDT (03:54 UTC)
- Expired
- Sep 8, 2001, 1:00 AM EDT
- In force
- 66 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 03:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 11:56 PM EDT | Thunderstorm Wind 53 E | Hart, MI | |
| Sep 8, 12:16 AM EDT | Thunderstorm Wind 53 E | Ferry, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1318 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
483 WUUS53 KGRR 080355 SVRGRR MIC105-127-080500- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1154 PM EDT FRI SEP 7 2001 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCEANA COUNTY IN WEST CENTRAL MICHIGAN MASON COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 100 AM EDT * AT 1151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM 7 MILES WEST OF MANISTEE TO 13 MILES SOUTHWEST OF HART...MOVING NORTHEAST AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LITTLE POINT SABLE AROUND MIDNIGHT EDT LUDINGTON AROUND 1205 AM EDT PENTWATER AROUND 1210 AM EDT MEARS AROUND 1215 AM EDT HART...WEARE AROUND 1225 AM EDT SCOTTVILLE AROUND 1230 AM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 10:57 PM EDT, 57 minutes earlier.
Area forecast discussion, Sep 7, 10:57 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1057 PM EDT FRI SEP 7 2001 CLUSTER OF THUNDERSTORMS OVER WESTERN LAKE MICHIGAN IS MOVING EAST NORTHEAST. THESE STORMS WILL TRACK INTO MY WESTERN COUNTIES OVER THE NEXT TWO HOURS. NOT MUCH SEVERE WEATHER REPORTED FOR THE LAKESHORE COUNTIES OF WISCONSIN...BUT SOME INCREASE HAS BEEN NOTED OVER THE CENTRAL PART OF THE LAKE IN THE PAST TWO VOLUME SCANS. PROFILER FROM NORTHWEST INDIANA TO SOUTHWEST WISCONSIN SHOW GOOD CONVERGENCE IN THE LOW LEVELS...WHICH SHOULD CONTINUE TO SUPPORT THESE STORMS. 500 MB WINDS RUNNING 45 KNOTS IN SOUTHWEST WISCONSIN...THUS CANNOT RULE OUT SOME STRONG WINDS. WILL GO WITH LIKELY SHOWERS AND THUNDERSTORMS FOR TONIGHT ALL ZONES. .GRR...NONE MJS
In the hours before
Local storm report, Sep 7, 6:07 PM EDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
607 PM EDT FRI SEP 7 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM DELTON MI WIND DAMAGE
09/07/01 BARRY NUMEROUS LARGE TREES DOWN
ALONG 5 MILES STRECH FROM
DELTON TO GULL LAKE
REPORTED BY LAW ENFORCEMENT
0540 PM 5 N NASHVILLE MI WIND DAMAGE
09/07/01 BARRY SEVERAL 10 INCH DIAMETER
TREES DOWN REPORTED BY LAW
ENFORCEMENT
JKLocal storm report, Sep 7, 6:09 PM EDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
609 PM EDT FRI SEP 7 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM ALMA MI WIND DAMAGE
09/07/01 GRATIOT TREES BLOWN DOWN DUE TO
THUNDERSTORMS WINDS.
REPORTED BY LAW ENFORCEMENT
WDMLocal storm report, Sep 7, 6:20 PM EDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
620 PM EDT FRI SEP 7 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM GRAND LEDGE MI WIND DAMAGE
09/07/01 EATON TREES BLOWN DOWN DUE TO
THUNDERSTORM WINDS.
REPORTED BY LAW ENFORCEMENT
GREENELocal storm report, Sep 7, 9:08 PM EDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
908 PM EDT FRI SEP 7 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0518 PM SARANAC MI WIND DAMAGE
09/07/01 IONIA TWELVE LARGE TREES BLOWN
DOWN AND SEVERAL TELEPHONE
POLES DOWNED DUE TO
THUNDERSTORM WINDS.
REPORTED BY SPOTTERS
KWGLocal storm report, Sep 7, 9:40 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
940 PM EDT FRI SEP 7 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0518 PM BATTLE CREEK MI WIND DAMAGE
09/07/01 CALHOUN SEVERAL TREES KNOCKED DOWN
REPORTED BY LAW ENFORCEMENT
0628 PM OLIVE MI WIND DAMAGE
09/07/01 CLINTON TREE DOWN ACROSS ROAD
REPORTED BY LAW ENFORCEMENT
0638 PM WESTCHESTER HEIGHTS MI WIND DAMAGE
09/07/01 CLINTON TREE REPORTED DOWN IN
SLEEPY HOLLOW STATE PARK
REPORTED BY SPOTTERS
0805 PM LIBERTY MI WIND DAMAGE
09/07/01 JACKSON SEVERAL TREES KNOCKED DOWN
REPORTED BY LAW ENFORCEMENTThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:09 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Kalamazoo | 51 min |
| Sep 8, 4:04 PM EDT | Severe Thunderstorm Warning | GRR | Calhoun, Eaton | 41 min |
| Sep 8, 4:24 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 36 min |
| Sep 8, 4:35 PM EDT | Severe Thunderstorm Warning | GRR | Kent | 55 min |
| Sep 8, 4:52 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 53 min |
| Sep 8, 5:08 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 52 min |
| Sep 8, 6:04 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.